Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- For Review: SOAP Consensus Statement on Neuraxial Procedures in Thrombocytopenic Parturients
- Sample Centers of Excellence Applications
- ASA Corner
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Expert Opinions
- SOAP's Learning Modules
- 2019 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Previous Meeting Archives
- Previous Meeting Abstract Search
- CMS Guidelines
- Member Benefits
- Newsletter Clinical Articles
- ACOG Documents
- Search our Patient Safety Archive
- Ask SOAP a Question
- Global Health Opportunities
- And more…
A CASE REPORT OF A RARE REACTION TO RHOGAM INJECTION
Abstract Number: 93
Abstract Type: Case Report/Case Series
INTRODUCTION: RhoGam is an immunoglobulin containing anti-D antibodies, not commonly associated with allergic reactions. We present a case of a possible reaction.
CASE REPORT: A 27 year old female had D&C under GA for missed abortion at 16 weeks gestation. Past surgical history: D&Cx2. No significant medical history. No known allergies. Baseline Hct 36. In PACU she received RhoGam. One hour later BP 59/28, HR 84, SpO2 100% on room air. On assessment patient was anxious but asymptomatic and physical exam was unremarkable. She was placed in Trendelenburg, given supplemental O2, and resuscitated with IVF, a radial A-line was started, and boluses of vasopressors were given. GYN team notified. Bedside U/S revealed clots in the uterus. Hematocrit was 24, suggestive of bleeding. The patient was taken to OR for a D&C.
In the OR patient began to cough and complain of difficulty breathing. RSI was performed and endotracheal intubation was done. Through the ETT copious secretions were suctioned several times throughout the case. Auscultation revealed bilateral crackles, left greater than right, but good air entry bilaterally. D&C did not reveal significant bleeding. The uterus was well contracted.
At the end of the case the patient had received approximately 3 L of crystalloids and 1 unit of PRBC. A 12 lead EKG done in OR showed NSR, with no significant ST-T changes. The patient was brought to SICU intubated, and the vitals remained stable. A repeat EKG in SICU showed NSR, right atrial enlargement, and non-specific inferior wall ST depression. A transthoracic echo immediately post-procedure showed EF 30% with akinetic base and relatively preserved function of apex, mild to moderate MR, moderate pulmonary HTN, and high RA pressure. The patient was eventually transferred to the floor and discharged home postop day 6. On discharge EF 35%, and there was slight improvement in basal anterior and basal lateral wall function.
DISCUSSION: The working diagnosis in SICU was allergic reaction to RhoGam resulting in a "stunned" myocardium. Her delayed presentation of hypotension resistant to vasopressors, absence of cutaneous manifestations, lack of eosinophilia, and the paucity of reported RhoGam reactions make this an unusual case. The elevated RA pressure and pulmonary hypertension was consistent with an allergic response, possibly secondary to the release of thromboxanes. The diagnosis of stunned myocardium was further supported by improvement in cardiac function 6 days later, and her subsequent recovery.
Other differentials to consider in this situation were bleeding due to retained products of conception and atonic uterus; myocarditis possibly viral or idiopathic due to elevated WBC and Echo findings. PE should also be ruled out. The learning points from this case include the importance of maintaining a broad differential diagnosis including the fact that allergic reactions can present in very unusual manners.